MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON BALLAST SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON BALLAST SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Catalog Number 25740018580
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Pain (1994)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product analysis: a visual and a microscopic review of all parts returned indicated that the two bigger screws and two of the set screws had heavy witness marks from the rod moving in between the two components.From witness marks on the rods, it appears that these two screws were located on the end of the construct.One of the bone screws has a witness mark on the head of the screw indicating that the rod came in contact with the head.This is consistent with the angulation of the rod and bone screw head.There are also witness marks on the shaft of the bone screw from where the bone screw head was sitting fully angulated.The other items returned did not appear to have issues.It appears the steep angulation between the two screws and rods could have led to the set screw loosening.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient underwent anterior vertebral body replacement surgery and posterior fixation at t4-s2ai due to vertebral body collapse at l4.On an unknown date, post op, set screw on the caudal side totally backed out from the screw head at s1/s2ai.Since on one side, the direction of the screw head at s1 and the screw head at s2ai were different, it was difficult to have back out issue, but all the four set screws still backed out.The patient also had pain in the lower back due to set screw backing out.Hence, the patient underwent a revision surgery, in which screw replacement and fusion for extending the rod was performed.

Brand Name
CD HORIZON BALLAST SPINAL SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key8606820
Report Number1030489-2019-00537
Device Sequence Number11307708
Product Code NKB
UDI-Device Identifier00643169414914
UDI-Public00643169414914
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K153442
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/21/2024
Device Catalogue Number25740018580
Device Lot NumberCA16E058
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/07/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/07/2019
Initial Report FDA Received Date05/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SET SCREW, ROD
Outcome Attributed to Adverse Event Required Intervention;